Alert archive / North Dakota / Special Weather Statements in 2019

Special Weather Statement, NWS Bismarck, ND

August 6, 2019Stutsman County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 6, 2019, 5:21 PM CDT for Stutsman County, North Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Aug 6, 2019, 6:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:34 PM CDTTSTM WND GST 605 Wnw Medina, NDSPOTTER ESTIMATED WIND GUSTS UP TO 60 MPH. TREES WITH 6 INCH DIAMETER TRUNKS WERE BEING BENT CLOSE TO THE GROUND, BUT NOT BREAKING. ACCOMPANIED BY HAIL UP TO ONE-HALF INCH IN DIAMETER.
Aug 6, 5:45 PM CDTTSTM WND DMGMedina, NDPICTURE SHOWS LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR. RELAYED BY MEDIA.
Aug 6, 5:53 PM CDTTSTM WND DMGCleveland, NDPICTURE SHOWS A LARGE TREE SNAPPED. TREE THEN FELL ON PICKUP. TIME ESTIMATED BY RADAR. RELAYED BY MEDIA.
Aug 6, 5:57 PM CDTTSTM WND GST 633 W Eldridge, NDMEASURED WIND GUST AT THE NORTH DAKOTA AGRICULTURAL WEATHER NETWORK OBSERVATION SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS83 KBIS 062221
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Tue Aug 6 2019

NDZ036-037-062300-
Kidder-Stutsman-
521 PM CDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KIDDER AND
CENTRAL STUTSMAN COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pettibone to 9 miles southeast of
Tappen. Movement was east at 40 mph.

Wind gusts to 50 mph, and very heavy rainfall, are occurring with 
these storms. Do not drive your vehicle through flooded roadways. 
Seek shelter indoors as these storms approach. 

Locations impacted include...
Jamestown, Medina, Kensal, Buchanan, Cleveland, Pettibone, Pingree,
Woodworth, Eldridge, Windsor, Edmunds, Crystal Springs and Chase
Lake.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4671 9952 4711 9966 4733 9889 4732 9865
      4681 9867
TIME...MOT...LOC 2219Z 255DEG 34KT 4711 9946 4680 9947 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:30 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 3:30 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
330 PM CDT Tue Aug 6 2019

.UPDATE...
Issued at 329 PM CDT Tue Aug 6 2019

Current radar observations show several very strong to severe
thunderstorms across south central North Dakota, with more storms
rapidly developing. Updated the probability of precipitation to
better reflect radar observations and expected trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CDT Tue Aug 6 2019

Strong to severe storms are possible early this evening across
south central through southeast North Dakota before moving out of
the area by late evening.

Current surface weather analysis depicts a west-east pressure
trough across southern North Dakota, with decent return flow
across south central North Dakota where dew points are hovering
around 60 degrees and temperatures are in the lower 90s. In
addition, an upper level impulse located across southeast Montana
is beginning to catch up with the surface pressure trough. This
may aid convective initiation this afternoon. The environment
remains favorable for storms to continue into the evening, with a
discrete storm mode favored. Very large hail between golf ball and
tennis ball size is possible with the strongest storms, along with
damaging wind gusts as high as 70 mph. The tornado threat looks
very low given high LCLs and very little to no low level shear.

Storms will quickly move south and east this evening, with storms
exiting the area around 00z. A cold front will push southward from
southern Saskatchewan and Manitoba through North Dakota tonight,
with high pressure building in behind it. This will lead to much
cooler temperatures tomorrow, with highs in the 70s. A few post
frontal showers and weak thunderstorms cannot be ruled out
tomorrow, and the latest CAM model guidance picks up on these
potential showers.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM CDT Tue Aug 6 2019

Cool Wednesday night with slightly below average temperatures
favored throughout the long term forecast. Expect an active
weather pattern for the weekend.

A strong surface high will center over North Dakota Wednesday
night, leading to clear skies and calm winds. This should allow
temperatures to drop quite a bit, with a 60/40 blend of the
ADJMET/NBM suggesting lows mainly in the 40s. This high pressure
system will slowly move eastward across the state on Thursday.
This should lead to a dry and pleasant day on Thursday with highs
in the mid 70s to mid 80s southwest.

The 12z EURO/GFS both depict a much more active weather pattern
for the weekend, with widespread QPF amounts between 0.5 and 1.0
inches or more Friday afternoon through Saturday thanks to a
distinct surface low developing across eastern Montana/northeast
Wyoming and moving eastward across the Northern Plains. Upper
level support is also evident in current model guidance. It
appears there may be just enough CAPE and shear on Friday and
Saturday for potential severe weather in some areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 156 PM CDT Tue Aug 6 2019

Mostly clear skies will dominate western and central North Dakota
this afternoon through tonight, outside of any showers or
thunderstorms. The best chance for thunderstorms will be across
south central through southeast North Dakota this afternoon and
evening, with storms likely exiting the area shortly after 00-01z.
KBIS and KJMS may be affected by these storms, but most of the
activity should be further south. A cold front will move down from
Canada tonight, leading to increasing clouds from north to south
Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
Hazardous weather outlook, Aug 6, 2:32 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
232 PM CDT Tue Aug 6 2019

NDZ018>023-025-033>037-041-042-044>048-050-051-071945-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe, with large hail up to tennis ball size
and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017-031-032-040-043-071945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman-
232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe, with large hail up to quarter size and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TJK

In the hours before

Local storm report, Aug 6, 4:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 ENE LINCOLN           46.77N 100.68W
08/06/2019  E1.50 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

NJH
Local storm report, Aug 6, 4:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 SSE BISMARCK          46.77N 100.76W
08/06/2019  E1.00 INCH       BURLEIGH           ND   OFFICIAL NWS OBS

            72 MPH WIND GUST.

&&

JV
Local storm report, Aug 6, 4:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     3 SSE BISMARCK          46.77N 100.76W
08/06/2019  M71 MPH          BURLEIGH           ND   OFFICIAL NWS OBS

            QUARTER SIZED HAIL.

&&

JV
Local storm report, Aug 6, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             STERLING                46.81N 100.29W
08/06/2019  M1.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            QUARTER SIZE TO GOLF BALL SIZE HAIL REPORTED
            IN STERLING. LARGE TREES AND POWER LINES
            DOWN.

&&

TJK
Local storm report, Aug 6, 5:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     3 NE STERLING           46.85N 100.24W
08/06/2019  M68 MPH          BURLEIGH           ND   MESONET

            MEASURED WIND GUST AT STERLING ND DOT SENSOR
            SITE.

&&

NJH
Special weather statement, Aug 6, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Tue Aug 6 2019

NDZ036-037-062300-
Kidder-Stutsman-
521 PM CDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KIDDER AND
CENTRAL STUTSMAN COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pettibone to 9 miles southeast of
Tappen. Movement was east at 40 mph.

Wind gusts to 50 mph, and very heavy rainfall, are occurring with
these storms. Do not drive your vehicle through flooded roadways.
Seek shelter indoors as these storms approach.

Locations impacted include...
Jamestown, Medina, Kensal, Buchanan, Cleveland, Pettibone, Pingree,
Woodworth, Eldridge, Windsor, Edmunds, Crystal Springs and Chase
Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4671 9952 4711 9966 4733 9889 4732 9865
      4681 9867
TIME...MOT...LOC 2219Z 255DEG 34KT 4711 9946 4680 9947

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:15 PM CDTSpecial Weather StatementBISMercer30 min
Aug 6, 2:22 PM CDTSevere Thunderstorm WarningBISDunn, Mercer38 min
Aug 6, 2:37 PM CDTSevere Thunderstorm WarningBISMercer, Oliver38 min
Aug 6, 3:02 PM CDTSevere Thunderstorm WarningBISMorton43 min
Aug 6, 3:05 PM CDTSevere Thunderstorm WarningBISMercer, Oliver40 min
Aug 6, 3:11 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver64 min
Aug 6, 3:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton45 min
Aug 6, 3:36 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux34 min
Aug 6, 3:56 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver49 min
Aug 6, 4:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder46 min
Aug 6, 4:38 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux54 min
Aug 6, 4:44 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Aug 6, 5:34 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh56 min
Aug 6, 5:34 PM CDTSevere Thunderstorm WarningBISStutsman56 min
Aug 6, 6:49 PM CDTSevere Thunderstorm WarningBISWells26 min

Nearby

Special Weather Statements in North Dakota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.